Texas, 2023

Flash Flooding and Flood in Texas, March 8 to 9, 2023

March 8 to 9, 2023 · NWS SJT · 9 events in 5 counties and zones

Scattered strong to severe thunderstorms produced a few reports of large hail and flash flooding across portions of the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered strong to severe thunderstorms produced a few reports of large hail and flash flooding across portions of the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 8, 6:13 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 8, 6:13 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
613 AM CST Wed Mar 8 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 415 AM CST Wed Mar 8 2023

...Chance for showers and thunderstorms today and tonight for
mainly the northern half of our area...

A cold front early this morning extended from near Richland Springs
to just south of Brady, into northern Crockett County. This cold
front will continue moving south to the southern border of our
forecast area today, and should stall just south of our forecast
area by this evening. Behind this front, temperatures will be much
cooler today across our northern and central counties, where
considerable cloud cover is expected. For this area, highs should
range from the upper 40s/near 50 in the northwestern Big Country, to
the upper 50s to lower 60s in the Concho Valley and northern
Heartland. Temperatures across much of the southern half of our area
will be cooler to a lesser extent, depending on specific timing with
the frontal passage. Going with mid 60s to lower 70s for highs. Near
the southern border of our forecast area, anticipate that
temperatures will climb well into the 70s prior to arrival of the
cold front, and then should drop off by late afternoon and evening.

Our area will have southwest flow aloft today and tonight, with
embedded disturbances moving over the area. This will bring chances
for elevated convection across mainly the northern half of our area,
with the higher PoPs in the Big Country. The Storm Prediction Center
Day 1 Convective Outlook has our Big Country and northwest Concho
Valley areas in a Marginal Risk for severe storms today and tonight.
With effective bulk shear 40-50 knots, MUCAPE at or above 1000 J/kg
and steepened mid-level lapse rates, a few strong to severe storms
will be possible, and the main hazards will be hail and lightning.
Lows tonight are expected to range from the upper 40s in the far
northwestern part of our area, to the upper 50s southeast.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 415 AM CST Wed Mar 8 2023

...Temperature fluctuations are expected throughout this time frame,
and various sections of our area will have chances of showers and
a few thunderstorms Thursday into Friday...

The shallow front should gradually wash out on Thursday, allowing
for temperature recovery. However, uncertainty remains fairly high
in how warm or cool it will be with the NAM MOS highs anywhere from
8 to 15 degrees cooler than GFS MOS in our central and southern
counties. At this time, have highs ranging from the lower 70s in the
Big Country, to near 80 in our far southeastern counties. Skies will
be mostly cloudy. Our northern counties will have a chance for
showers and a few thunderstorms, in the morning, and this will shift
into our eastern counties in the afternoon.

Southwest flow aloft over our area Thursday will become quasi-zonal
by Friday, while embedded weak disturbances continue to move over
the area. An upper trough will move east across the northern and
central Plains Thursday, sending a cold front south across our area
Thursday night. With this setup and the arrival of the front,
showers and a few thunderstorms will be possible in much of our area
Thursday night with the higher rain chances in our east-central and
southeastern counties. Low PoPs will continue Friday for
approximately the southern third of our area. Expect mostly cloudy
skies to linger into Friday, and expect afternoon highs to range
from the mid 60s in the Big Country and northern Heartland, to lower
70s along the I-10 corridor.

Saturday will much warmer area wide and mostly sunny, with dry air
advection in veering southwest to west low-level flow. Highs
Saturday are expected to be in the mid to upper 80s, which is well-
above normal for this point in March. Quasi-zonal flow aloft will
continue over our area during the weekend. A surface low will move
east across Oklahoma on Saturday, with a cold front dropping south
across our area late Saturday night into Sunday morning. Cooler but
dry conditions to follow for Sunday, with highs forecast to range
from the mid to upper 60s in the Big Country, to the upper 70s along
the I-10 corridor.

Looking into the first half of next week, the aforementioned upper
low is progged to dive southeast into the Midwest, helping to carve
out a broad trough over that area. The GFS and ECMWF differ on the
details with the pattern evolution next week across the western and
central CONUS, and the resultant weather for our area. Keeping any
PoPs below 15 percent at this time.

&&

.AVIATION...
(12Z TAFS)
Issued at 556 AM CST Wed Mar 8 2023

A weak cold front will remain nearly stationary near the
southern terminals today and lift a bit farther north near
the KSJT terminal overnight. IFR ceilings will affect KABI
this morning, with ceilings expected to lift to MVFR by
afternoon. Some showers will affect KABI this morning and
will include a TEMPO group through mid morning. Southern
terminals will see a combination of MVFR/IFR ceilings this
morning, lifting to VFR by this afternoon south of KSJT.
Ceilings will lower to IFR at KABI again this evening and
overnight, with mainly MVFR ceilings elsewhere tonight.
Patchy fog is also possible late tonight, with mainly MVFR
visibilities expected. Convective potential/coverage this
afternoon and evening remains too low at this time, so will
not mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     53  51  73  49 /  40  30  30  30
San Angelo  58  54  76  53 /  20  10  20  30
Junction    77  58  80  56 /  10  10  10  40
Brownwood   62  55  76  51 /  30  20  40  50
Sweetwater  50  48  71  48 /  40  30  20  20
Ozona       63  56  78  56 /  10  10  10  30
Brady       67  57  78  55 /  10  10  30  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....19
AVIATION...24
Hazardous weather outlook, Mar 8, 5:17 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
517 AM CST Wed Mar 8 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091130-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
517 AM CST Wed Mar 8 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible mainly across the Big Country
this afternoon and evening. A few storms could become strong
to severe along and north of a Sterling City to Putnam line.
The main threat will be large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 8, 8:32 AM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
832 AM CST Wed Mar 8 2023

TXZ049-113-114-081530-
Fisher TX-Shackelford TX-Jones TX-
832 AM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of Jones, Shackelford
and southeastern Fisher Counties through 930 AM CST...

At 832 AM CST, Doppler radar was tracking a strong thunderstorm near
Sylvester, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Anson, Albany, Hawley, Lueders, Moran, Sylvester, Noodle,
Ibex, Avoca, Longworth, Fort Griffin, Neinda, Nugent, Hamby, Funston,
Us-180 Near The Shackelford-
Stephens County Line, The Intersection Of Us-
180 And Farm Road 600, Big Country Baptist Assembly and The
Intersection Of Us-180 And Ranch Road 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 9909 3251 9910 3253 10045 3268 10034
      3296 9984 3295 9909
TIME...MOT...LOC 1432Z 238DEG 23KT 3263 10022

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

sn

The radar

The Dyess AFB radar (KDYX), 44 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Shackelford

When
March 8, 9:07 AM CST
Where
Shackelford County, Ft Griffin
Measured
1 in hail
Reported by
Public
Coordinates
32.930, -99.230

Hail, Jones

When
March 8, 9:15 AM CST
Where
Jones County, Noodle
Measured
0.88 in hail
Reported by
Public
Coordinates
32.600, -100.050

Hail, Shackelford

When
March 8, 10:00 AM CST
Where
Shackelford County, 0.69 mi S of Albany
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -99.300

There was a report of golf ball size hail near Albany.

Hail, Fisher

When
March 8, 4:54 PM CST
Where
Fisher County, 0.9 mi NE of Rotan
Measured
1 in hail
Reported by
Public
Coordinates
32.860, -100.460

Hail, Throckmorton

When
March 8, 5:30 PM CST
Where
Throckmorton County, 3.56 mi NW of Woodson
Measured
1 in hail
Reported by
Public
Coordinates
33.050, -99.100

The hail was reported along Highway 183.

Flash Flood, Haskell

When
March 8, 7:10 PM CST
Where
Haskell County, 4.11 mi E of Sagerton to 4.35 mi E of Sagerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.090, -99.900

Law Enforcement reported Farm to Market Road 1661 and Highway 6 flooded.

Flash Flood, Haskell

When
March 8, 8:18 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell to 1.32 mi ESE of Haskell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.160, -99.730

Law Enforcement reported a flooded creek and numerous roads closed in Haskell.

Flash Flood, Haskell

When
March 8, 9:25 PM CST
Where
Haskell County, Haskell Muni Arpt to 0.16 mi WSW of Haskell Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
33.180, -99.720

There was street and road flooding and vehicles stranded.

Flood, Haskell

When
March 9, 2:12 AM CST
Where
Haskell County, 4.05 mi W of Josselet to 4.03 mi W of Josselet
Cause
Heavy Rain
Reported by
Public
Coordinates
33.230, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088071, 1088072, 1088076, 1088075, 1088074, 1088068, 1088069, 1088070, 1088073.